Wyoming, 2002

Hail in Wyoming, August 28, 2002

August 28, 2002 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 28, 1:55 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 28, 1:55 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT WED AUG 28 2002

FIRST PERIOD FORECAST MORE COMPLICATED TODAY THAN IN RECENT DAYS
WITH DYNAMICS MORE SUBTLE.  VERTICAL MODEL CROSS SECTIONS INDICATE
ONLY WEAK UPWARD MOTION OVERNIGHT...HINTING AT MINIMAL ACTIVITY.
HOWEVER...AFTERNOON CONVECTION OVER WEST AND NORTHWEST MOUNTAINS
WERE PROGGED BY ALL MODELS...WITH MESOETA SHOWING BEST PLACEMENT.
SPEED MAX SHOWING UP ON WATER VAPOR IMAGERY EXTRAPOLATES TO CENTRAL
AND NORTHEAST WY BY MID EVENING...SUPPORTING MESOETA SOLUTION OF
THUNDERSTORMS ZEROING IN ON OWL CREEKS AND SOUTHERN BIG HORNS.  WITH
SURFACE UPSLOPE FLOW WEAK BUT PERSISITENT...COULD GET A FEW STORMS
THAT BACKBUILD ALONG SOME OF THE MOUNTAINS AND DUMP VERY HEAVY
RAIN...HOPEFULLY NOT IN SOUTHERN JOHNSON COUNTY WHERE THEY ARE STILL
CLEANING UP FROM FLASH FLOOD TUESDAY MORNING.  THIS WILL NEED TO BE
CLOSELY WATCHED BY EVENING/MID SHIFTS.

FARTHER OUT...BETTER OVERALL DYNAMICS FOR MORE WIDESPREAD CONVECTION
TOMORROW AFTERNOON AND EVENING BEFORE TROF TO WEST FILLS IN AND WE
DRY OUT FOR FRIDAY.

.RIW...NONE.

JBS

In the hours before

Special weather statement, Aug 28, 12:22 PM MST, 3 hours 43 minutes before
WYZ005-008-009-011>015-026>028-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
122 PM MDT WED AUG 28 2002

...POTENTIAL FOR HAIL AND ISOLATED HEAVY RAINS FROM THUNDERSTORMS
THIS AFTERNOON AND EVENING...

THE GREATEST THREAT OF SIGNIFICANT SEVERE WEATHER EXTENDS FROM
WESTERN FREMONT COUNTY NORTHEAST ACROSS HOT SPRINGS...WASHAKIE...AND
JOHNSON COUNTIES.

WINDS GUSTING TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER COULD
OCCUR WITH THE STRONGER STORMS. ADDITIONALLY...ISOLATED STORMS COULD
PRODUCE VERY HEAVY RAIN.

THE STRONGEST STORMS ARE EXPECTED TO DEVELOP OVER THE WEST END
OF THE WIND RIVER MOUNTAINS BY LATE AFTERNOON...THEN MOVE
NORTHEAST TOWARD THE OWL CREEKS AND SOUTHERN BIG HORN MOUNTAINS BY
LATE EVENING.  WHILE MOST LOCATIONS WILL RECEIVE RAINFALL OF LESS
THAN ONE HALF INCH...ISOLATED LOCATIONS ALONG THE EAST SLOPES
OF THE BIG HORN MOUNTAINS COULD RECEIVE OVER AN INCH AS EASTERLY LOW
LEVEL WINDS PROVIDE PERSISTENT UPSLOPE CONDITIONS THROUGH THE
EVENING AND NIGHTTIME HOURS.

OTHER STORMS ARE FORECAST FROM AROUND JACKSON TO CODY. MOST OF THE
THUNDERSTORMS WILL MOVE TO THE NORTH AROUND 25 MPH.

WCJIN-WYNE-WYNW
SULLIVAN

The radar

The Riverton/Lander radar (KRIW), 121 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sublette

When
August 28, 4:05 PM MST
Where
Sublette County, 15 mi N of Cora
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.150, -109.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314325.